Why do patients on chronic digoxin therapy present with hypokalemia when they have digoxin toxicity?

Digoxin toxicity. Your question reveres the fact that hypoklemia (H) is a cause of digoxin (D) toxicity. One of the causes of H is a low magnesium (M) level that can be seen in the patient is on both D and diuretics that waste both potassium and M in the urine. Ask the physician (P) who prescribed the D for more information, as the P knows the patient the best. Good luck.

Related Questions

Why do patients who are on chronic digoxin therapy have both hypokalemia and digoxin toxicity?

PRIOR ANSWER +... Digoxin by itself doesn't lead to hypokalemia (low potassium). Dig is used for congestive heart failure traditionally; however there are many problems with dig toxicity, especially in the elderly, and there have been many deaths related to dig toxicity expecially is associated with hypokalemia, which will be caused by diuretics. Today dig is rarely used, we have better drugs for chf. Read more...